Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS El Paso, TX

August 12, 2011Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 12, 2011, 5:03 PM MDT for Grant County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 5:03 PM MDT (23:03 UTC)
Expired
Aug 12, 2011, 5:45 PM MDT
In force
42 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The Tucson radar (KEMX), 219 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS54 KEPZ 122303
SVREPZ
NMC017-122345-
/O.NEW.KEPZ.SV.W.0047.110812T2303Z-110812T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
503 PM MDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 545 PM MDT

* AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  BUCKHORN...AND WAS NEARLY STATIONARY.  ANOTHER STATIONARY SEVERE   
  THUNDERSTORM WAS LOCATED JUST EAST OF GILA AND RIVERSIDE.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...
  RIVERSIDE...
  GILA...
  CLIFF...
  PORTIONS OF THE US-180 CORRIDOR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3312 10888 3313 10866 3305 10840 3287 10843
      3286 10867 3292 10902
TIME...MOT...LOC 2302Z 219DEG 5KT 3302 10872

$$

HARDIMAN
2 follow-up statements
688 
WWUS54 KEPZ 122324
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
524 PM MDT FRI AUG 12 2011

NMC017-122345-
/O.CON.KEPZ.SV.W.0047.000000T0000Z-110812T2345Z/
GRANT NM-
524 PM MDT FRI AUG 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GRANT COUNTY UNTIL 545 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED FROM NEAR BUCKHORN TO EAST OF GILA...AND WERE NEARLY 
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...
  RIVERSIDE...
  GILA...
  CLIFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3313 10873 3313 10866 3305 10840 3287 10843
      3286 10867 3289 10884
TIME...MOT...LOC 2323Z 068DEG 8KT 3299 10868

$$

HARDIMAN
537 
WWUS54 KEPZ 122350
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
550 PM MDT FRI AUG 12 2011

NMC017-122358-
/O.EXP.KEPZ.SV.W.0047.000000T0000Z-110812T2345Z/
GRANT NM-
550 PM MDT FRI AUG 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3313 10873 3313 10866 3305 10840 3287 10843
      3286 10867 3289 10884
TIME...MOT...LOC 2324Z 068DEG 8KT 3299 10868

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:44 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 2:44 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
244 PM MDT FRI AUG 12 2011

.SYNOPSIS...
INCREASING MOISTURE AND A WEAK FLOW ALOFT WILL RESULT IN SCATTERED
THUNDERSTORMS THROUGH THIS WEEKEND. SOME OF THE STORMS MAY PRODUCE
HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. TEMPERATURES WILL
REMAIN NEAR NORMAL FOR THE NEXT SEVERAL DAYS. HIGH PRESSURE ALOFT
OVER NEW MEXICO WILL STRENGTHEN TOWARD MONDAY AND TUESDAY WITH
THUNDERSTORMS BECOMING MORE ISOLATED IN OCCURRENCE AND LESS RISK OF
FLOODING.

&&

.DISCUSSION...
BROAD AREA OF HIGH PRESSURE WITH LACK OF DEFINED CENTER...COVERING
MUCH OF TEXAS OVER TO ARIZONA. DEEP LAYERED MOISTURE PLUME COVERING
MUCH OF THIS SAME REGION. GOES SOUNDER SHOWING PW'S RANGING FROM
ABOUT 1.2 - 1.4 INCHES. SACRAMENTO MOUNTAINS...AS USUAL...WERE THE
FIRST AREA TO FIRE OFF CONVECTION THIS AFTERNOON. THE GILA/BLACK
RANGE ARE JUST BEGINNING TO KICK OFF A FEW THUNDERSTORMS. THIS
AREA ALONG WITH MOST OF THE WESTERN CWA WEST OF DEMING ARE MORE
STABLE TODAY DUE TO WIDESPREAD MODERATE/HEAVY RAINFALL LAST NIGHT
AND THE ATTENDANT DEBRIS CLOUDS THIS MORNING SLOW TO BURN OFF. NAM12
CONVERGENCE FIELD DEPICTED FROM THE SACS DOWN TO THE WESTERN BIG
BEND...AND EARLY CONVECTION CONFIRMS THIS. ELSEWHERE MODELS SHOW AN
UPPER LOW ORGANIZING TONIGHT JUST EAST OF THE BIG BEND. NOT READILY
APPARENT IN SATELLITE IMAGERY BUT BOTH NAM/GFS SHOW FEATURE AND MOVE
THE LOW WEST AS AN INVERTED TROUGH...OVER FAR SOUTHERN BIG BEND
SATURDAY AFTERNOON AND TO SOUTH-SOUTHWEST OF EL PASO SUNDAY
AFTERNOON.

MODELS HAVE BEEN PRETTY CONSISTENT...THOUGH HAVE MADE A FEW CHANGES
TO GRID FIELDS. TONIGHT THROUGH SUNDAY LOOK TO REMAIN QUITE MOIST
AND HENCE EXPECT SCATTERED THUNDERSTORM COVERAGE. MODELS SHOWING
PW'S OF 1.4 TO 1.5 INCHES THROUGH THIS PERIOD. COMBINED WITH SLOW
UPPER FLOW...HEAVY RAINFALL AND FLOODING ARE A POTENTIAL HAZARD.
ONLY DIFFERENCE IN THIS MORNING'S MODEL RUNS FROM YESTERDAY IS
SLOWING DOWN TRANSITION BACK TO DRIER REGIME. YESTERDAY THIS DAY WAS
SUNDAY AND NOW IT LOOKS MORE LIKE MONDAY...AS GFS SHOWS UPPER HIGH
BECOMING MORE DOMINANT OVER EASTERN ARIZONA AND WESTERN NEW MEXICO
BY MONDAY AND BEYOND. THIS WILL THIS THE MOISTURE PLUME OUT
SIGNIFICANTLY AND DIMINISH THUNDERSTORMS BACK TO ISOLATED CATEGORY.
BY WEDNESDAY AND THURSDAY PW'S ARE PROGGED BE DOWN AS LOW .5 INCHES
IN THE NORTH AND AROUND 1.1 INCHES IN THE SOUTH.

&&

.AVIATION...VALID 13/00Z-14/00Z.
MOSTLY VFR THROUGH THE PERIOD WITH LIGHT WINDS. THERE WILL BE
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING AND AGAIN SATURDAY
AFTERNOON. EXPECT AREAS OF SCT-BKN040-070 BKN-OVC090-120 AND VSBY
1/2-2SM TSRA. STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE NEAR ANY
THUNDERSTORMS.

&&

.FIRE DISCUSSION...
DIFFUSE AREA OF HIGH PRESSURE ALOFT REACHES FROM TEXAS ACROSS NEW
MEXICO...WITH A WEAK DISTURBANCE EXTENDING WESTWARD FROM SOUTHERN
ARIZONA INTO SOUTHERN NEW MEXICO. THIS PATTERN...COMBINED WITH THE
VERY MOIST TROPICAL AIR ALREADY IN PLACE...WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO MUCH OF THE REGION THIS EVENING AND
EACH AFTERNOON THROUGH THE WEEKEND. THE VERY MOIST AIR AND WEAK
STEERING FLOW WITH SLOW MOVING STORMS WILL LIKELY LEAD TO AREAS OF
HEAVY RAIN AND THE CHANCE FOR LOCALIZED FLOODING. SCATTERED SHOWERS
AND THUNDERSTORMS WILL LIKELY CONTINUE INTO THE FIRST HALF OF NEXT
WEEK. THAT HIGH PRESSURE ALOFT MAY STRENGTHEN ENOUGH TO SUPPRESS
SOME OF THE THUNDERSTORM ACTIVITY THE SECOND HALF OF NEXT WEEK.
TEMPERATURES NEAR NORMAL THROUGH THE WEEKEND DUE TO INCREASED CLOUD
COVER AND RAINFALL WITH MAINLY LIGHT WINDS. MINIMUM HUMIDITY FROM
THE MID 20S TO MID 30S THROUGH THE WEEKEND WITH VERY LOW (2 OR 3)
HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  96  74  93  73 /  30  30  30  20  30
SIERRA BLANCA TX        69  93  69  92  68 /  30  20  30  20  20
LAS CRUCES              72  96  71  93  70 /  30  30  30  20  30
ALAMOGORDO              68  92  68  90  67 /  30  30  40  20  30
CLOUDCROFT              52  70  50  68  49 /  30  40  40  30  20
TRUTH OR CONSEQUENCES   69  93  69  91  68 /  30  30  40  30  30
SILVER CITY             62  86  62  82  61 /  30  40  40  30  30
DEMING                  70  94  70  92  69 /  30  30  30  30  30
LORDSBURG               70  95  70  92  69 /  30  30  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 12, 11:05 AM MDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT FRI AUG 12 2011

NMZ022>025-030>032-TXZ055-056-131715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND SCATTERED
THUNDERSTORMS ALL AREAS TONIGHT. THUNDERSTORMS MAY BE PRODUCE
LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS THROUGH MONDAY...WITH SOME HEAVY RAINFALL
AND LOCAL FLOODING POSSIBLE. MOSTLY ISOLATED THUNDERSTORMS TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 12, 4:28 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
428 PM MDT FRI AUG 12 2011

NMZ022-122315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
428 PM MDT FRI AUG 12 2011

...STRONG THUNDERSTORMS OVER NORTHEASTERN GRANT COUNTY...

AT 423 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A NEARLY STATIONARY STRONG THUNDERSTORM 8 MILES NORTH OF SILVER
CITY. OTHER STRONG THUNDERSTORMS WERE AFFECTING AREAS NEAR LAKE
ROBERTS AND GILA HOT SPRINGS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM NORTH OF SILVER CITY...ALONG WITH HEAVY RAIN.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE GILA
REGION OVER THE NEXT HOUR.  ANY OF THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALIZED TORRENTIAL DOWNPOURS AND SMALL HAIL.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:03 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 11, 9:05 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Aug 12, 4:55 PM MDTAreal Flood AdvisoryEPZGrant110 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.